A THOROUGH
EXAMINATION

Extensive investigation by experts at Nanavati
helped a 43-year-old epileptic patient

A 43-year-old man, a tailor by profession, was previously diagnosed with epilepsy (seizures) disorder in his childhood and has been taking antiepileptic medications since the onset of his condition. 4 years back, the patient had a history of tuberculous lymphadenitis for which he started taking antitubercular medications but stopped after a month. The patient came to Nanavati Super Speciality Hospital with complaints of fever, which had been persistent for the past 30 days. He was also having cough with sputum and jaundice. He was feeling drowsy and was in altered sensorium for 8 days with abdominal pain for 3 days.

His examination revealed that he was emaciated, had a high heart rate, low blood pressure with fever and was also suffering from jaundice. He was feeling drowsy but was arousable to verbal stimuli, oriented to person



only, obeying verbal commands with no findings of meningitis. Abdominal examination showed a soft abdomen but with tenderness in the upper and right abdomen (region of the liver), a slightly large liver and spleen. Other systemic examinations were found to be normal. Initial investigations showed anaemia,

low platelets, abnormal liver function and low sugars levels.

The patient had to be placed on mechanical ventilation in view of his critical condition, antibiotics were started, and only the safest anti-epileptic medications with the least toxic presence were continued. However, a low-grade fever continued despite taking the antibiotics.

The fever continued even after his antiepileptic medications were stopped. Also, the cultures did not show the growth of any organism, and so the source of the infection could not be detected. Consequently, a CT abdomen was done to find the cause of the fever. However, it did not reveal any significant finding.

Finally, despite the extensive investigations done and no cause found, a liver biopsy was done because his major biochemical abnormality was in the liver functions, and his clinical features were suggestive of a liver disease.

The liver biopsy revealed Granulomatous Hepatitis. Studies show that the most common cause of Granulomatous Hepatitis in India is tuberculosis. Rarer causes do exist like epileptic druginduced (but the drug levels were normal and his compliance was poor) and sarcoidosis (corresponding blood reports like ACE was negative and no hilar lymphadenopathy).

The patient was started on antitubercular therapy and showed recovery. Now, after 4 months of therapy, the patient is doing well with no fever, good weight gain and functional status.

 

Dr. Yajuvendra Gawai

Dr. Harshad Limaye
Sr. Consultant - Internal
Medicine
Nanavati Super Speciality
Hospital, Mumbai